ADVERTISEMENT
ADVERTISEMENT

Q. Can Betahistine cause shortness of breath and pleural effusion?

Answered by
Dr. Muhammad Shoyab
and medically reviewed by Dr.Lekshmipriya B
This is a premium question & answer published on Apr 30, 2022

Hello doctor,

Please find the attached lungs x-ray I took today. Please let me know what you think about it. The symptom associated is shortness of breath.

ADVERTISEMENT
#

Hello,

Welcome to icliniq.com.

I have scrutinized both views of your chest x-ray (attachments removed to protect the patient's identity)and can assure you that the lung fields are absolutely clear. However, the lowermost edges of the lungs (known as posterior costophrenic (CP) angles) do not appear sharp; that is, they are obscured by dense opacity. That could represent a small amount of pleural effusion, that is, fluid collection around the lungs.

Since you have not mentioned any other symptom than shortness of breath, I can not evaluate or explain right at this moment why you had effusion. Bilateral pleural effusion can sometimes represent systemic problems like heart, liver, or kidney problems, or maybe there is some inflammatory change in the pleurae themselves.

I would suggest you consult your internal medicine specialist, also known as an internist, who can make an overall assessment of your health and advise you further. Until then, I would suggest you not be worried — you are a young, healthy man, and perhaps the x-ray finding is a transient matter.

Wishing you all the best, and we are always open to addressing your queries whenever they arise. Best regards.


The Probable causes:

Systemic.

Investigations to be done:

Checkup.

Differential diagnosis:

Insignificant finding.

Treatment plan:

Consult a general physician or internal medicine specialist.

Hello doctor,

Thank you for the reply.

I have noticed no other symptoms other than shortness of breath for two weeks. I have done my heart checkup and blood tests and all are fine. I have been on Betahistine for a vertigo issue for a month and a half. Do you think it may be connected with the pleural effusion? As the shortness of breath appeared after approximately two weeks after starting the Betahistine (Serc).

#

Hello,

Welcome back to icliniq.com.

Betahistine itself is reported to produce some breathing difficulty by way of allergic reaction to the drug. I think that can produce some effusion too. So, since your breathing problems started after taking the drug, I consider it logical to get back to your concerned doctor and discuss whether you could do with an alternate.

In fact, drug side effects affect different people in different ways, and sometimes it may be some trial and error to pick the one that is best for you. I hope your concerned doctor will guide you through those steps.

I hope you find the information useful, and we are always eager to hear from you.

Best regards.


Was this answer helpful?

 | 

Same symptoms doesn’t mean you have the same problem. Consult a doctor now!



Related Questions:
What causes sudden dizzy episodes that last few seconds?

.. your question and would explain that your mother symptoms seem to be related to an inner ear disorder.There is nothing to worry about, as her situation improved with Zevert and Vertin once.For this reason, I would recommend starting again Zevert (...   Read full

Is shortness of breath related to thyroid issues?

.. read your query and from what you have mentioned it appears that you have hypothyroidism. From your tests, I would suggest that you decrease the dose of Thyronorm to 75 mcg once daily. Consult your specialist doctor, discuss with him or her and ch...   Read full

What could this room spinning sensation be?

I have a previous history of vertigo and migraine ... From what you have mentioned, most probably you have vertigo which may be due to many causes like: Inflammation of the labyrinth (inside of the ear) Positional vertigo with certain movem...   Read full

ADVERTISEMENT

Also Read Answers From:

ideaComprehensive Medical Second Opinion.Submit your Case

Also Read


Management of Coronasomnia
Coronasomnia refers to increased sleep problems among people during the COVID-19 pandemic. Read the below article to get...  Read more»
Balantidiasis - Causes, Signs and Symptoms, Diagnosis, Treatment, and Prevention
Balantidiasis is a rare bacterial infection caused by a parasite called Balantidium coli. Read the article below to know...  Read more»
JAK Inhibitors in Treating Rheumatoid Arthritis
Doctors mainly suggest JAK or Janus kinase inhibitors for patients with rheumatoid arthritis to ease their symptoms. Rea...  Read more»

Ask your health query to a doctor online?

Ask a Radiologist Now

* guaranteed answer within 4 hours.

Disclaimer: No content published on this website is intended to be a substitute for professional medical diagnosis, advice or treatment by a trained physician. Seek advice from your physician or other qualified healthcare providers with questions you may have regarding your symptoms and medical condition for a complete medical diagnosis. Do not delay or disregard seeking professional medical advice because of something you have read on this website. Read our Editorial Process to know how we create content for health articles and queries.